MAUDE Adverse Event Report: ABBOTT DIAGNOSTICS SCARBOROUGH, INC. ID NOW INSTRUMENT US; REAL TIME NUCLEIC ACID AMPLIFICATION SYSTEM

ABBOTT DIAGNOSTICS SCARBOROUGH, INC. ID NOW INSTRUMENT US; REAL TIME NUCLEIC ACID AMPLIFICATION SYSTEM
Catalog Number NAT-024
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/21/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that the id now instrument made a loud noise and had a visible spark inside the reagent compartment while updating the instrument on (b)(6) 2023.The customer reported that the screen went off, the instrument shutdown, and it fails to start.The customer confirmed there was no harm as a result of the event.Despite due diligence attempts, no further information was provided.
 
Additional Manufacturer Narrative
Although requested, the instrument was not returned for evaluation.The remainder of the investigation remains in progress.A supplemental report will be provided after completion or upon receipt of new information.
 
Event or Problem Description
The customer reported that the id now instrument made a loud noise and had a visible spark inside the reagent compartment while updating the instrument on 21dec2023.The customer reported that the screen went off, the instrument shutdown, and it fails to start.The customer confirmed there was no harm as a result of the event.Despite due diligence attempts, no further information was provided.
 
Additional Manufacturer Narrative
D4 udi: (b)(4).Instrument sn (b)(6) was manufactured by enercon and delivered to abbott on 01jul2020.The first capacitor changes which increased the voltage ratings of a few key capacitors had flts dates of 9/2/2020 through 9/25/2020.Instrument sn (b)(6) was manufactured prior to the first capacitor changes and thus contained the original 16v tantalum capacitors.The release documentation for instrument pn: nat-024 and instrument serial number (b)(6) was reviewed, and the instrument met all release criteria.A review of complaints reported as instrument powering off, unusual noise, and spark related to serial number (b)(6) showed that the complaint rate is (b)(4), respectively.Based on the evidence available, the product overall is performing as expected.Images and video provided by the customer were reviewed.The video shows an id now instrument attempting to be powered on.The screen remained black, and the led light flashed quickly.This confirms the customer's report of the instrument not powering on.Upon receipt at abbott diagnostics scarborough, an attempt was made to power the instrument on but power was lost immediately.The instrument was disassembled for further investigation.In conclusion, the customer¿s returned instrument was not physically replicated for the loud noise and the sudden loss of power, but the cause of it was discovered when tested at abbott diagnostics scarborough.The assignable cause of the customer's complaint is a failure of the c85 capacitor shorting due to a voltage spike above its rated voltage.The failed component shorts out the 12-volt dc supply causing the instrument¿s power pack to shut down as an intended safety feature.This prevents the instrument from turning on.The loud noise heard, spark, and the sudden loss of power is the result of the thermal destruction of the capacitor.A capacitor size increase was implemented to address this issue.However, this instrument was manufactured prior to that change.Based on the evidence available, the product overall is performing as expected.The product risk file was reviewed, and no further action is needed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Additional information : d9 - device available for evaluation d9 - date returned to mfg h3 - device returned to mfg? h3 - reason device not evaluated by mfg the remainder of the investigation remains in progress.A supplemental report will be provided after completion or upon receipt of new information.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: h6: investigation conclusion - d02 - cause traced to component failure.
 
Additional Manufacturer Narrative
Correction: h6: investigation conclusion, d17-supplier issue.
 
Event or Problem Description

Brand Name
ID NOW INSTRUMENT US
Common Device Name
REAL TIME NUCLEIC ACID AMPLIFICATION SYSTEM
Manufacturer (Section D)
ABBOTT DIAGNOSTICS SCARBOROUGH, INC.
10 southgate road
scarborough ME 04074
Manufacturer Contact
rachel blackwell
10 southgate road
scarborough, ME 04074
6613888803
MDR Report Key18504792
Report Number1221359-2024-00054
Device Sequence Number8125602
Product Code OOI
UDI-Device Identifier00811877010593
UDI-Public00811877010593
Combination Product (Y/N)N
Initial Reporter StatePR
Initial Reporter CountryUS
PMA/510(K) Number
K141520
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberNAT-024
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2023
Supplement Date Received by Manufacturer02/14/2024
03/12/2024
12/04/2025
12/08/2025
Initial Report FDA Received Date01/12/2024
Supplement Report FDA Received Date02/23/2024
03/21/2024
12/04/2025
12/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/08/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown